Kansas, 2003

Tornado and Hail in Kansas, March 12, 2003

March 12, 2003 · NWS ICT · 35 events in 8 counties and zones

33 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 12, 3:01 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 12, 3:01 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CST WED MAR 12 2003

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE CONVECTIVE
CHANCES ACROSS THE REGION TONIGHT, ALONG WITH MORE CHANCES THIS
WEEKEND INTO EARLY NEXT WEEK.

LOTS OF SUNSHINE HAS ALLOWED TEMPERATURES TO SOAR WELL INTO THE 70S
ACROSS PORTIONS OF SOUTHEAST KANSAS.  DEWPOINTS HAVE RISEN INTO THE
UPPER 50S, TO NEAR 60.  TEMPERATURES ALOFT ACROSS SOUTHEAST KANSAS
ARE VERY COLD AT AROUND 0C.  THIS WILL YIELD CAPES OF AROUND 2500
J/KG.  A COLD FRONT WILL PUSH DOWN INTO KANSAS THIS AFTERNOON
ALLOWING FOR CONVERGENCE.  EVEN ACROSS NORTH CENTRAL KANSAS, CAN NOT
RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING.  WILL
TREND POPS TO HAVE LIKELY ACROSS FAR SOUTHEAST KANSAS.  WITH COLD
AIR ALOFT AN ADEQUATE WIND SHEER WOULD EXPECT TO SEE SOME LARGE HAIL
AS THE MAIN THREAT.  THE COLD FRONT WILL MOVE THROUGH MOST OF THE
REGION BY MIDNIGHT, SO EXPECT PRECIPITATION CHANCES TO COME TO AN
END.

AFTER THAT MAY SEE SOME LOW CLOUDS DEVELOP, AS A BIT OF SHALLOW COLD
AIR WILL MOVE DOWN INTO THE REGION, WHICH THE MODELS AS USUAL ARE
NOT HANDLING WELL.  IN FACT TEMPERATURES ACROSS EASTERN NEBRASKA
HAVE HELD INTO THE 30S ACROSS THE REGION.  WILL BRING LOW
TEMPERATURES DOWN INTO THE 30S, TO MID 40S IN EXTREME SOUTHEAST
KANSAS.  UNCERTAIN HOW LONG LOW CLOUDS WILL HANG ON ACROSS THE
REGION IF THEY DO DEVELOP.  IF THEY DO DEVELOP, THEY MIGHT BE SLOW
TO CLEAR, WITH NORTHEAST SURFACE WINDS.  EITHER WAY, WILL GO WITH
HIGHS NOTICEABLY LOW THAN GUIDANCE WITH MID 60S IN THE WEST, AND LOW
60S ELSEWHERE.

FRIDAY SHOULD SEE A RETURN TO VERY WARM WEATHER.  LEE TROUGHING WILL
ESTABLISH ITSELF.  THIS COULD ALLOW TEMPERATURES TO APPROACH 80 IN
THE FAR NORTHWEST, WITH OTHER LOCATIONS HAVING READINGS WELL UP INTO
THE 70S.  WILL CONTINUE SLIGHT CHANCE POPS FOR FRIDAY NIGHT, AS LOW
LEVEL JET MAY ALLOW SOME WIDELY SCATTERED ELEVATED CONVECTION TO
DEVELOP.

ANY WIDELY SCATTERED ACTIVITY THAT DEVELOPS SHOULD WIND DOWN EARLY
SATURDAY MORNING.  OTHERWISE, VIGOROUS UPPER LEVEL DISTURBANCE WILL
BEGIN TO CARVE A DEEP TROUGH OVER THE SOUTHWESTERN UNITED STATES.
THIS MAY SEND THE DRYLINE RETREATING BACK INTO FAR WESTERN KANSAS,
WHICH IS PRETTY UNUSUAL FOR MARCH.  WITH THIS IN MIND, WILL GO VERY
WARM ON OVERNIGHT LOWS AS DEEP SURFACE MOISTURE WILL BE IN PLACE.
MAY SEE SOME ISOLATED CONVECTION THAT DEVELOPS ON THE DRYLINE, MOVE
INTO OUR AREA AFTER 0Z.  MAY ALSO SEE SOME MORE WIDELY SCATTERED
ELEVATED CONVECTION DEVELOP LATE SATURDAY NIGHT AND SUNDAY MORNING,
WITH THE LOW LEVEL JET.

ON SUNDAY, AN INITIAL DISTURBANCE MAY MOVE THE DRYLINE FURTHER
EAST.  THIS MAY ALLOW FOR MORE WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP ON THE DRYLINE AND AFFECT OUR REGION SINCE MID LEVEL FLOW
WILL BE STRONGER.  THEREFORE, WILL CONTINUE WITH THE LOW POPS.

NOT MANY CHANGES PLANNED TO THE FORECAST ON MONDAY AND TUESDAY.  THE
DEEP UPPER LEVEL DISTURBANCE WILL RESULT IN AN INLAND SURFACE BOMB.
ECMWF PROGS A 983 MB LOW THAT COMES ACROSS KANSAS.  TIMING IS
UNCERTAIN, BUT SEVERE WEATHER LOOKS TO BE A GOOD BET WITH THIS
SETUP.

FCSTID =8/FRANK
ICT   39  63  38  76 /  30   0   5  10
HUT   36  63  40  77 /  20   0   5  10
EWK   37  63  38  76 /  30   0   5  10
EQA   39  63  38  74 /  40   0   5  10
WLD   41  63  38  75 /  40   0   5  10
RSL   34  65  42  79 /  10   0   5  10
GBD   34  66  42  79 /  20   0   5  10
SLN   34  63  40  76 /  20   0   5  10
MPR   37  63  38  76 /  30   0   5  10
CFV   44  63  37  73 /  60   0   5  10
CNU   42  63  37  73 /  60   0   5  10
K88   41  63  37  73 /  60   0   5  10

.ICT...NONE.
Hazardous weather outlook, Mar 12, 10:48 AM CST, 7 hours 2 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1048 AM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL CONTINUE TO BE NOTED THROUGH THE LATE
MORNING, GENERALLY SOUTH OF A LINE FROM INTERSTATE 70 TO AREAS
ALONG AND WEST OF INTERSTATE 35. VISIBILITIES IN SOME LOCATIONS WILL
BE AROUND 1/4 OF A MILE. THE FOG SHOULD GRADUALLY DISSIPATE BY NOON.
THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND INTO TONIGHT.
THE THUNDERSTORMS WILL GENERALLY BE SOUTH OF INTERSTATE 70 AND EAST
OF A LINE FROM SALINA TO COTTONWOOD FALLS TO ANTHONY. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS AFTER MIDNIGHT
FRIDAY NIGHT, AND CONTINUING INTO SATURDAY AFTERNOON.  THUNDERSTORMS
WILL ALSO BE POSSIBLE REGIONWIDE STARTING SUNDAY, AND CONTINUING
INTO TUESDAY.  THE BEST CHANCE OF RAIN WILL BE ON MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING, GENERALLY SOUTH OF HWY 70 AND EAST OF A LINE FROM SALINA
TO COTTONWOOD FALLS TO ANTHONY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/WIGHTMAN

The radar

The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

33 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenwood

When
March 12, 5:50 PM CST
Where
Greenwood County, Hamilton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -96.167

Hail, Greenwood

When
March 12, 6:06 PM CST
Where
Greenwood County, Virgil
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -96.017

Co-op observer.

Hail, Elk

When
March 12, 6:22 PM CST
Where
Elk County, Howard
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -96.267

Hail, Woodson

When
March 12, 6:23 PM CST
Where
Woodson County, 10 mi NW of Yates Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -95.867

Hail, Woodson

When
March 12, 6:30 PM CST
Where
Woodson County, 10 mi NW of Yates Center
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -95.867

Hail, Woodson

When
March 12, 6:48 PM CST
Where
Woodson County, 3 mi NW of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.767

Hail, Woodson

When
March 12, 7:05 PM CST
Where
Woodson County, 2 mi S of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -95.733

Hail, Elk

When
March 12, 7:13 PM CST
Where
Elk County, 20 mi NE of Howard
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -96.000

Hail, Wilson

When
March 12, 7:15 PM CST
Where
Wilson County, New Albany
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -95.933

Hail, Woodson

When
March 12, 7:15 PM CST
Where
Woodson County, 7 mi S of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -95.733

Hail, Woodson

When
March 12, 7:20 PM CST
Where
Woodson County, 14 mi SE of Yates Center
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -95.550

Hail, Elk

When
March 12, 7:20 PM CST
Where
Elk County, 12 mi NE of Howard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -96.117

Hail, Wilson

When
March 12, 7:40 PM CST
Where
Wilson County, Fredonia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -95.817

Hail, Wilson

When
March 12, 7:46 PM CST
Where
Wilson County, Fredonia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -95.817

Hail, Allen

When
March 12, 7:49 PM CST
Where
Allen County, Humboldt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.433

Hail, Allen

When
March 12, 7:52 PM CST
Where
Allen County, Humboldt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.433

Hail, Wilson

When
March 12, 7:57 PM CST
Where
Wilson County, Altoona
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -95.667

Hail, Wilson

When
March 12, 8:00 PM CST
Where
Wilson County, Altoona
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -95.667

Hail, Allen

When
March 12, 8:01 PM CST
Where
Allen County, Humboldt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -95.433

Hail, Wilson

When
March 12, 8:20 PM CST
Where
Wilson County, 1 mi E of Fredonia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -95.800

Hail, Wilson

When
March 12, 8:25 PM CST
Where
Wilson County, 5 mi NW of Neodesha
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -95.750

Hail, Neosho

When
March 12, 8:30 PM CST
Where
Neosho County, Morehead
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -95.517

Hail, Allen

When
March 12, 8:30 PM CST
Where
Allen County, Humboldt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.433

Hail, Montgomery

When
March 12, 8:34 PM CST
Where
Montgomery County, 10 mi W of Independence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -95.900

Hail, Montgomery

When
March 12, 8:45 PM CST
Where
Montgomery County, 14 mi NE of Independence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -95.533

Hail, Wilson

When
March 12, 8:45 PM CST
Where
Wilson County, 8 mi SE of Altoona
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.433, -95.567

Tornado, Labette

When
March 12, 8:54 PM CST to 9:00 PM CST
Where
Labette County, 2 mi NW of Dennis
Rating
F1
Path length
3 mi
Path width
55 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -95.450

The following was damaged/destroyed: Two grain bins overturned, one carport destroyed, and a few road signs damaged.

Hail, Labette

When
March 12, 9:30 PM CST
Where
Labette County, 3 mi W of Altamont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -95.350

Hail, Montgomery

When
March 12, 9:30 PM CST
Where
Montgomery County, 4 mi SE of Independence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -95.667

Hail, Labette

When
March 12, 9:40 PM CST
Where
Labette County, Altamont
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -95.300

Hail, Labette

When
March 12, 9:51 PM CST
Where
Labette County, 1 mi W of Oswego
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -95.117

Thunderstorm Wind, Labette

When
March 12, 9:51 PM CST
Where
Labette County, 1 mi W of Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -95.117

Hail, Montgomery

When
March 12, 10:00 PM CST
Where
Montgomery County, 6 mi NE of Coffeyville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -95.550

Hail, Labette

When
March 12, 10:10 PM CST
Where
Labette County, 3 mi S of Oswego
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -95.100

Hail, Labette

When
March 12, 10:20 PM CST
Where
Labette County, Edna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -95.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344735, 5344736, 5344737, 5344838, 5344839, 5344840, 5344841, 5344842, 5344843, 5344844, 5344845, 5344866, 5344846, 5344847, 5344867, 5344868, 5344848, 5344850, 5344849, 5344851, 5344852, 5344853, 5344864, 5344854, 5344855, 5344865, 5344869, 5344856, 5344857, 5344858, 5344859, 5344860, 5344861, 5344862, 5344863.